Metformin indirect cause for neuropathy
Metformin might be an indirect cause for neuropathy, implicating the issues in patients already suffering from neuropathy. The mechanism of this unsuspected long term side effect of Metformin, is related to the fact that Metformin can deplete the body storage of vitamin B12.
- Long-term use of Metformin is associated with mal-absorption of vitamin B(12) (cobalamin; Cbl) and elevated homocysteine (Hcy) and methylmalonic acid (MMA) levels, which may have deleterious effects on peripheral nerves. 
In a recent study (2009) patients using Metformine for many years clearly had lower plasma levels of vitamin B12, compared to others not using the blood sugar lowering drug. Furthermore, the severity of neuropathy in these patients was more than could be suspected on the base of diabetes alone.
Therefore, it is recommended to look into the B12 levels in patients suffering from neuropathy and using Metformin for a long time:
- Metformin exposure may be an iatrogenic cause for exacerbation of peripheral neuropathy in patients with type 2 diabetes. Interval screening for Cbl deficiency and systemic Cbl therapy should be considered upon initiation of, as well as during, Metformin therapy. To detect potential secondary causes of worsening peripheral neuropathy.
Institute for Neuropathic Pain (INP)
This site helps patients and treating physicians, neurologists, anesthesiologists and other pain specialists to find the best and most up to date research findings related to neuropathy and neuropathic pain and the treatment thereof.
In our Institute we are specialized in treating patients suffering from neuropathic pain and neuropathy following an Integrated Medicine concept. Part of our activities are within the field of consultation. We assist pharmaceutical companies in R&D strategies related to finding new drugs to treat neuropathic pain and neuropathy.
February 2010, Jan M. Keppel Hesselink, MD, PhD
‘Metformin indirect cause for neuropathy’
Watch the video’s by our doctors.